Alert archive / Montana / High Wind Warnings in 2018

High Wind Warning 1, NWS Glasgow, MT

January 29, 2018Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Jan 29, 2018, 9:20 PM MST for Phillips County, Montana. It took effect at Jan 30, 2018, 5:00 AM MST. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 29, 2018, 9:20 PM MST (04:20 UTC)
In effect from
Jan 30, 2018, 5:00 AM MST
Expired
Jan 30, 2018, 2:14 PM MST
In force
9 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 30, 7:00 AM MSTNON-TSTM WND GST 57Malta 35s, MTMESONET STATION MTMAL, MALTA 35S SUSTAINED WINDS OVER 40 MPH STARTING AFTER 7 AM.
Jan 30, 7:11 AM MSTNON-TSTM WND GST 6135 S Malta, MTWINDS HAVE BEEN SUSTAINED FROM 37 TO 44 MPH FROM 700 AM THROUGH 745 AM. GUSTS OF 57 MPH TO 61 MPH BETWEEN 7 AM TO 721 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2018-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2018-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WWUS75 KGGW 300420
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
920 PM MST Mon Jan 29 2018

...STRONG WINDS ARRIVING TUESDAY MORNING...

MTZ060-301200-
/O.UPG.KGGW.HW.A.0001.180130T1200Z-180131T0300Z/
/O.NEW.KGGW.HW.W.0001.180130T1200Z-180131T0300Z/
Southwest Phillips-
Including the city of Zortman
920 PM MST Mon Jan 29 2018

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 8 PM MST TUESDAY...

The National Weather Service in Glasgow has issued a High Wind
Warning, which is in effect from 5 AM to 8 PM MST Tuesday. The
High Wind Watch is no longer in effect.

* WINDS...From the west at 30 to 40 mph with gusts up to 60 mph
  expected.

* TIMING...Early Tuesday morning through Tuesday evening

* IMPACTS...Strong winds may blow down limbs...trees...and power
  lines. Travel will be difficult along Highway 191, especially 
  for lightweight and high-profile vehicles.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

MTZ016-059-301200-
/O.CON.KGGW.HW.A.0001.180130T1200Z-180131T0300Z/
Central and Southeast Phillips-Northern Phillips-
Including the cities of Malta, Saco, and Whitewater
920 PM MST Mon Jan 29 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM 5 AM MST TUESDAY
THROUGH TUESDAY EVENING...

* WINDS...From the west at 25 to 35 mph with gusts in excess of 
  50 mph possible.

* TIMING...Early Tuesday morning through Tuesday evening

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

MTZ017>027-061-062-301200-
/O.CON.KGGW.HW.A.0001.180130T1500Z-180131T0300Z/
Central and Southern Valley-Daniels-Sheridan-Western Roosevelt-
Petroleum-Garfield-McCone-Richland-Dawson-Prairie-Wibaux-
Northern Valley-Eastern Roosevelt-
Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, 
Scobey, Plentywood, Medicine Lake, Wolf Point, Poplar, Winnett, 
Jordan, Circle, Sidney, Fairview, Glendive, Richey, Terry, 
Wibaux, Opheim, and Culbertson
920 PM MST Mon Jan 29 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM 8 AM MST TUESDAY
THROUGH TUESDAY EVENING...

* WINDS...From the west at 25 to 35 mph with gusts in excess of 50
  mph possible.

* TIMING...Late Tuesday morning through Tuesday evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
645 
WWUS75 KGGW 301052
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
352 AM MST Tue Jan 30 2018

...Strong winds expected today...

MTZ017>027-061-062-301200-
/O.CAN.KGGW.HW.A.0001.180130T1500Z-180131T0300Z/
Central and Southern Valley-Daniels-Sheridan-Western Roosevelt-
Petroleum-Garfield-McCone-Richland-Dawson-Prairie-Wibaux-
Northern Valley-Eastern Roosevelt-
352 AM MST Tue Jan 30 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Glasgow has cancelled the High
Wind Watch.

Strong west winds of 20 to 30 mph with wind gusts to 50 mph are
expected today. These winds may cause travel difficulties along
north south oriented highways, especially for lightweight and
high-profile vehicles.

$$

MTZ016-059-302300-
/O.UPG.KGGW.HW.A.0001.180130T1200Z-180131T0300Z/
/O.EXB.KGGW.HW.W.0001.180130T1200Z-180130T2300Z/
Central and Southeast Phillips-Northern Phillips-
Including the cities of Malta and Whitewater
352 AM MST Tue Jan 30 2018

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

The National Weather Service in Glasgow has issued a High Wind
Warning, which is in effect until 4 PM MST this afternoon. The
High Wind Watch is no longer in effect.

* WINDS...West 20 to 30 mph with gusts up to 60 mph.

* TIMING...Today.

* IMPACTS...Strong winds may blow down limbs...trees...and power
  lines. Travel will be difficult along Highway 191, especially 
  for lightweight and high-profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

MTZ060-302300-
/O.EXT.KGGW.HW.W.0001.180130T1200Z-180130T2300Z/
Southwest Phillips-
Including the city of Zortman
352 AM MST Tue Jan 30 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

* WINDS...West 20 to 30 mph with gusts up to 60 mph.

* TIMING...Today.

* IMPACTS...Strong winds may blow down limbs...trees...and power
  lines. Travel will be difficult along Highway 191, especially 
  for lightweight and high-profile vehicles. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
929 
WWUS75 KGGW 302114
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
214 PM MST Tue Jan 30 2018

MTZ016-059-060-302215-
/O.CAN.KGGW.HW.W.0001.000000T0000Z-180130T2300Z/
Central and Southeast Phillips-Northern Phillips-
Southwest Phillips-
214 PM MST Tue Jan 30 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Glasgow has cancelled the High
Wind Warning.

For the remainder of the afternoon, expect winds from the west 
northwest at 10 to 20 mph with gusts from 15 to 25 mph. Due to the
expected lighter winds, the High Wind Warning has been cancelled 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Jan 29, 2:43 PM MST, 6 hours 37 minutes earlier.

Area forecast discussion, Jan 29, 2:43 PM MST, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
243 PM MST Mon Jan 29 2018

.DISCUSSION...

Forecast challenges include strong and gusty winds on Tuesday,
then accumulating snow this weekend.

The broad, upper-level western states high pressure ridge today
through tonight will be cut down by a sharp cold front and low
pressure trough from the Canadian west coast. Models show a very
strong and tight pressure gradient from the northern Rockies and
the northern High Plains Tuesday morning through Tuesday
afternoon. This will easily funnel strong winds through the
region. Still unsure how low to the ground the strongest winds
will be able to reach. Some convincing signs are 50-65 kt winds at
850 mb coincident with the passage of a low pressure trough. Even
a distinct 90 kt jet streak at 700 mb shows up in both the NAM
and GFS, pushing through our entire CWA. Some limitations include
best lapse rate north of our international border, decreasing
southward through our CWA. Just enough mixing might be there to
bring some of those 60+ mph winds down to the surface, but the
lapse rate timing with the strongest wind look to be a little off.
At any rate, as this morning showed only an HWO for this event,
we chose to proceed with a High Wind Watch, first for our Phillips
County beginning at 12Z, then including the rest of our CWA
beginning at 15Z. Feel like the next shift can have a chance to
look at the next few runs of model data to watch for consistency
and upgrade if necessary.

Beginning Wednesday, our area, especially north of Fort Peck Lake
remains in the cold air regime. The colder push of arctic air
arrives as early as Friday night and continues through Sunday,
along with good chances for more accumulating snow, especially
southwest of Fort Peck Lake.              BMickelson

&&

.AVIATION...

FLIGHT CAT: VFR.

SYNOPSIS: A strong surface low pressure cell will move east
across Saskatchewan Tuesday that will drive a warm front, then
cold front across northeast Montana. The biggest impact will be
winds and LLWS. See TAFs for details.

Outlook: Lowering ceilings will occur Wednesday. Expect possible
MVFR conditions in the wake of an arctic front.

TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Tuesday morning through Tuesday evening for
Central and Southern Valley...Daniels...Dawson...Eastern
Roosevelt...Garfield...McCone...Northern Valley...Petroleum...
Prairie...Richland...Sheridan...Western Roosevelt...Wibaux.

High Wind Watch from late tonight through Tuesday evening for
Central and Southeast Phillips...Northern Phillips...Southwest
Phillips.

&&

weather.gov/glasgow
Hazardous weather outlook, Jan 29, 2:40 PM MST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
240 PM MST Mon Jan 29 2018

MTZ016-059-060-301300-
Central and Southeast Phillips-Northern Phillips-
Southwest Phillips-
240 PM MST Mon Jan 29 2018

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather This Afternoon
and Tonight is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday: Strong gusty winds of 20 to 40 mph are expected with the
passage of a cold front. Strongest winds are expected to be near
the Little Rockies along highway 191 which may make travel
difficult. A High Wind Watch is in effect for Tuesday and early
Tuesday evening.

Friday through Saturday night: Significant snowfall accumulation
is possible for northeast Montana. Confidence is building, but
totals are unknown at this time. Travel could become hazardous.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MTZ017>027-061-062-301300-
Central and Southern Valley-Daniels-Sheridan-Western Roosevelt-
Petroleum-Garfield-McCone-Richland-Dawson-Prairie-Wibaux-
Northern Valley-Eastern Roosevelt-
240 PM MST Mon Jan 29 2018

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather This Afternoon
and Tonight is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday: Strong gusty winds of 20 to 40 mph are expected with the
passage of a cold front. These strong winds may make travel
difficult. A High Wind Watch is in effect for Tuesday and early
Tuesday evening.

Friday through Saturday night: Significant snowfall accumulation
is possible for northeast Montana. Confidence is building, but
totals are unknown at this time. Travel could become hazardous.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 8:00 AM MSTSpecial Weather StatementGGWDaniels, Valley60 min
Jan 30, 8:33 AM MSTSpecial Weather StatementGGWDaniels, Roosevelt, Sheridan, Valley57 min

Nearby

High Wind Warnings in Montana, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.